USMLE Step 2 - Question 22

A 78 year old male with a history of diabetes, hypertension, dyslipidemia, and atrial fibrillation presents to the emergency room with complaints of nausea, vomiting, generalized weakness, and an episode of syncope. He states that he has had no appetite for 3 days now. He was watching TV and passed out for about 2 minutes with some preceding dizziness. His temperature is 37.0, blood pressure 100/60, heart rate 50, respirations 20, and oxygen saturation 95% on room air. Physical examination reveals clear lung sounds, an irregularly irregular, bradycardic rhythm with no murmurs, and no lower extremity edema. His laboratory studies reveal a creatinine of 2.5 and a potassium of 6.1. Blood glucose is normal. His ECG is below. Which of the following would best aid in his diagnosis?

A. Echocardiography

B. Coronary angiography

C. Serum digoxin level

D. Liver function testing

DigoxinReverseCheck1

The clinical scenario and ECG are consistent with digoxin toxicity. The ECG shows a "reverse check" sign which is downward sloping ST depression as seen above. Atrial fibrilation is also present on the ECG. Digoxin toxicity causes abdominal pain, nausea, and vomiting. Patients with acute renal failure will have higher levels of digoxin since it is renally excreted. Other symptoms of digoxin toxicity include dizziness and syncope from arrhythmias and "xanthopsia" or yellow vision (they say Vincent Van Gogh had was using the Foxglove plant which has digoxin in it, thus in his last years of life most of his paintings were yellow). Digoxin can cause any cardiac arrhythmia in the book except for rapidly conducted atrial tachyarrhythmias (atrial fibrllation or atrial flutter with fast heart rates).

Note that digoxin toxicity causes hyperkalemia (remember digoxin blocks the Na/K pump, thus more K will be in the blood and less K in the cells if digoxin levels are high). Giving the normal therapy for hyperkalemia, intravenous calcium, can be fatal in the setting of digoxin toxicity since the final mechanism of digoxin is to enhance intracellular calcium levels and if more calcium is given, the intracellular calcium levels become toxic and life threatening arrhythmias can occur. Treatment includes fixing the renal failure. If life-threatening arrhythmias occur then an antibody designed to bind digoxin can be given (cleverly named digibind).